Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 211, NWS Dodge City, KS

June 24, 1998Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1998, 7:11 PM CDT for Rush County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1998, 7:11 PM CDT (00:11 UTC)
Expired
Jun 24, 1998, 7:45 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1862 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1862 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3050 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 250011 RRA
SVRDDC
KSC165-250045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 745 PM CDT

* AT 709 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES WEST OF LIEBENTHAL MOVING NORTHEAST AT 50
  MPH.

* SOME LOCATIONS AFFECTED
  LIEBENTHAL                   BY 715 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER> IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

BURKE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:34 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 2:34 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT WED JUN 24 1998

TEMPS SHOULD REACH ABOUT 105 THIS AFTERNOON.  DEWPOINTS CONTINUE TO
DROP WITH ABOUT 45 AT EHA AND 50 AT DDC.  WITH LOW DEWPOINTS HEAT
INDEX SHOULD BE A COUPLE OF DEGREES BELOW AIR TEMP.  MAIN QUESTION
FOR THIS EVENING WILL BE WHAT SFC WINDS WILL DO AND WHETHER OR NOT
ANY GOOD CONVERGENCE CAN DEVELOP WITH DRY LINE.  IE. TSRA OR NOT.

SFC WINDS IN WEST CENTRAL TEXAS BACKING SOME WITH PRESSURE FALLS.
WILL NOT KNOW TILL EARLY EVENING WHEN WINDS AROUND OUR CWA WILL BACK
AS WELL IN RESPONSE.  WILL PROBABLY GO WITH SLIGHT CHANCE POPS FROM
ABOUT HYS TO P28 FOR EARLY EVENING TSRA.  DO NOT THINK WE WILL HAVE
MUCH CHANCE ONCE TEMPS START TO FALL TOWARD 23Z AS WE HAVE QUITE A
STRONG CAP.  THINK WE WILL BE IN A SIMILAR SITUATION THURSDAY AS DRY
LINE SHOULD REDEVELOP WEST A BIT AS INDICATED BY MODELS AND EXPECT
CAP TO BE QUITE STRONG AGAIN.  MODELS BRING WEAK S/W ACROSS CWA LATE
TONIGHT.  COULD SEE SOME ACC IN THE EARLY THURSDAY MORNING.  WILL
LEAVE OUT MENTION OF PCPN FOR THURSDAY-FRIDAY.

WITH VERY WARM MID LEVELS...TEMPS MAIN CONCERN.  WILL BE CLOSE TO
ADVISORY CRITERIA THURSDAY-FRIDAY.  BEST CHANCE TO REACH
105+(APPARENT TEMP) WILL BE FAR EASTERN AREAS.  FOR NOW WILL LEAVE
IT TO THE MID SHIFT TO DECIDE WHAT TO DO ABOUT AN ADVISORY AS THE
SITUATION APPEARS MARGINAL ATTM.

.DDC...NONE

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 073/105 072/103 073 000
GCK 069/104 068/103 068 000
EHA 065/104 065/103 066 000
LBL 066/104 066/103 066 000
HYS 075/106 074/103 073 200
P28 075/105 075/103 074 100

REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:21 PM CDTSevere Thunderstorm WarningDDCEllis34 min
Jun 24, 7:34 PM CDTSevere Thunderstorm WarningDDCNess31 min
Jun 24, 7:44 PM CDTSevere Thunderstorm WarningDDCRush41 min
Jun 24, 8:22 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
Jun 24, 8:31 PM CDTSevere Thunderstorm WarningDDCNess49 min
Jun 24, 8:46 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman44 min
Jun 24, 8:55 PM CDTSevere Thunderstorm WarningDDCNess, Rush45 min
Jun 24, 9:02 PM CDTSevere Thunderstorm WarningDDCPawnee48 min
Jun 24, 9:25 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Pawnee45 min
Jun 24, 9:39 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.